Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 153, NWS Bismarck, ND

August 7, 2004Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2004, 7:19 PM CDT for Mountrail County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2004, 7:19 PM CDT (00:19 UTC)
Expired
Aug 7, 2004, 8:15 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080019
SVRBIS
NDC061-080115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 815 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF LOSTWOOD TO 9
  MILES WEST OF NEW TOWN...OR FROM 41 MILES SOUTHEAST OF CROSBY TO 45
  MILES EAST OF WILLISTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSS AROUND 735 PM CDT
  NEW TOWN AROUND 740 PM CDT
  LOSTWOOD AROUND 755 PM CDT
  STANLEY AROUND 800 PM CDT
  BELDEN AROUND 805 PM CDT
  PALERMO...PARSHALL AROUND 815 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS LINE OF SEVERE 
THUNDERSTORMS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4853 10280 4789 10264 4787 10196 4853 10204

$$
JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 AM CDT, 16 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 3:00 AM CDT, 16 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT AUG 7 2004

.SHORT TERM...
ACTIVE THUNDERSTORM DAY ON TAP AS STRONG COLD FRONT PUSHES EAST
ACROSS THE STATE...WITH A PRECEDING UNSTABLE AIRMASS WITH CAPES OF
1500-3500 J/KG. A BLEND OF ETA/NGM/GFS PUTS THE FRONT ABOUT 60 MILES
WEST OF A MINOT/BISMARCK LINE AT MAX HEATING (22Z). I EXPECT
STRONG/SEVERE THUNDERSTORMS TO DEVELOP AT THAT TIME AND MOVE EAST
ACROSS OUR FORECAST AREA DURING THE EVENING AND NIGHTTIME HOURS.

ON SUNDAY WRAP AROUND MOISTURE AND COLD MID LEVEL TEMPS WILL BE
ENOUGH TO KICK OFF SOME INSTABILITY SHOWERS OR THUNDERSHOWERS...WITH
THE BEST CHANCE IN THE NORTHEAST PART OF THE STATE.

ON MONDAY...COLD AIR ALOFT AND LINGERING MOISTURE FROM THE...SLOW TO
DEPART...MID LEVEL LOW...WILL MAKE FOR A PARTLY TO MOSTLY CLOUDY DAY
AS DIURNAL CU FIELDS DEVELOP AND SPREAD OUT OVER MOST OF OUR REGION
BY AFTERNOON.

.LONG TERM...
UPPER LEVEL LOW BEGINS TO MOVE EASTWARD ON TUESDAY...BUT COULD BE A
FEW LINGERING SHOWERS EASTERN PORTIONS OF CWA. OTHERWISE...IT LOOKS
DRY WEDNESDAY THROUGH FRIDAY AS UPPER LEVEL RIDGE BEGINS TO BUILD
OVER THE ROCKIES.  NORTHWESTERLY FLOW ALOFT WILL KEEP COOL HIGH
PRESSURE OVER WESTERN AND CENTRAL NORTH DAKOTA.  SO...EXPECT TEMPS
TO BE MAINLY BELOW NORMAL...BUT RETURNING TO NEAR NORMAL BY FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LEBLANG/FORS
Hazardous weather outlook, Aug 7, 3:41 AM CDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 AM CDT SAT AUG 7 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080840-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
341 AM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 7, 3:31 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             6 NNE BOWMAN            46.26N 103.35W
08/07/2004  0.88 INCH        BOWMAN             ND   LAW ENFORCEMENT

0322 PM     HAIL             SSW AMIDON              46.48N 103.32W
08/07/2004  0.88 INCH        SLOPE              ND   LAW ENFORCEMENT

&&

SW
Local storm report, Aug 7, 6:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     6 E NEW ENGLAND         46.54N 102.74W
08/07/2004  70 MPH           HETTINGER          ND   PUBLIC

            KNOCKED DOWN GRAIN AUGER.

&&

SW
Special weather statement, Aug 7, 6:07 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT SAT AUG 7 2004

NDZ017-031-032-040-043-072304-
BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-MCKENZIE ND-SLOPE ND-
INCLUDING THE CITIES OF...BOWMAN
607 PM CDT SAT AUG 7 2004

...SEVERE THUNDERSTORM WATCH 717 NO LONGER IN EFFECT FOR THE FAR
SOUTHWEST...

THE COUNTIES OF BOWMAN...SLOPE...BILLINGS...GOLDEN VALLEY AND
MCKENZIE ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH.

THE REMAINDER OF THE WATCH CONTINUES UNTIL 8 PM CDT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:59 AM CDTSevere Thunderstorm WarningBISMcHenry31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.